Arkansas, 2012

Damaging Winds in Arkansas, July 7, 2012

July 7, 2012 · NWS TSA · 9 events in 6 counties and zones

Thunderstorms developed during the early afternoon hours across portions of western Arkansas. Several of these thunderstorms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the early afternoon hours across portions of western Arkansas. Several of these thunderstorms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 7, 11:22 AM CST, 48 minutes earlier.

Area forecast discussion, Jul 7, 11:22 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1222 PM CDT SAT JUL 7 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 18Z TAFS... ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THIS
AFTERNOON AND EVENING. PRECIPITATION CHANCES ARE EXPECTED TO
INCREASE ACROSS SOUTHEASTERN OKLAHOMA AND WESTERN ARKANSAS
OVERNIGHT AND INTO SUNDAY MORNING. HAVE HANDLED THIS WITH VCTS
AND PROB30 GROUPS DUE TO UNCERTAINLY ABOUT COVERAGE AND EXACT
LOCATION.

&&

.PREV DISCUSSION... /ISSUED 928 AM CDT SAT JUL 7 2012/

..UPDATE...

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE KEPT THEMSELVES ALIVE
OVERNIGHT AND HAVE INCREASED IN COVERAGE SINCE SUNRISE THIS
MORNING. THIS HAS NECESSITATED INCREASING POPS IN THE FORECAST...
AS WELL AS SKY COVER. IN ADDITION... HAVE LOWERED FORECAST MAXIMUM
TEMPERATURES A COUPLE OF DEGREES AREAWIDE... WITH ADDITIONAL
LOWERING WHERE THE BULK OF RAIN HAS FALLEN DURING THE MORNING
HOURS.

PREV DISCUSSION... /ISSUED 645 AM CDT SAT JUL 7 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN EASTERN OKLAHOMA
AND WESTERN ARKANSAS TODAY AND TONIGHT.  VFR CONDITIONS ARE EXPECTED
OUTSIDE OF THE STORMS.  THERE IS SOME CHANCE THAT IFR VISIBILITIES COULD
DEVELOP LATE TONIGHT...ESPECIALLY IF RAIN DOES FALL AT A TAF SITE.
THE BEST CHANCES FOR IFR CONDITIONS APPEARS TO BE IN WESTERN ARKANSAS.

PREV DISCUSSION... /ISSUED 252 AM CDT SAT JUL 7 2012/

DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE PERSISTED ACROSS
NORTHWEST ARKANSAS AND EASTERN OKLAHOMA DURING THE OVERNIGHT
HOURS. A FEW OF THE SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO
THE MORNING HOURS.

TRIPLE DIGIT TEMPERATURES WILL AGAIN BE POSSIBLE ACROSS A GOOD
DEAL OF THE AREA THIS AFTERNOON. HOWEVER...MID AND HIGH LEVEL CLOUDS
MAY KEEP TEMPERATURES DOWN A DEGREE OR TWO. HEAT INDEX VALUES ARE EXPECTED
TO REMAIN BELOW THE HEAT ADVISORY CRITERIA OF 105 ACROSS THE
VAST MAJORITY OF THE AREA THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA BEGINNING TODAY AND CONTINUING THROUGH TUESDAY AS A
MID-LEVEL LOW BECOMES ORGANIZED OVER THE LOWER MISSISSIPPI VALLEY.
A COLD FRONT WILL ALSO MOVE THROUGH THE REGION SUNDAY NIGHT INTO
MONDAY AS THE RIDGE ALOFT BREAKS DOWN AND SHIFTS TO THE WEST ALLOWING
A NORTHWESTERLY FLOW TO BECOME ESTABLISHED OVER THE AREA EARLY
NEXT WEEK.

TEMPERATURES WILL BE NOTICEABLY COOLER BEHIND THE FRONT MONDAY AND
TUESDAY WITH A SLOW WARMING TREND TAKING PLACE LATE NEXT WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...06
Hazardous weather outlook, Jul 7, 12:02 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
102 PM CDT SAT JUL 7 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
102 PM CDT SAT JUL 7 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET..ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
EVEN WITH SOME RAINFALL TODAY... CONTINUED DRY CONDITIONS ACROSS
THE REGION WILL CREATE A LIMITED FIRE DANGER. BURN BANS REMAINS IN
PLACE FOR A GROWING NUMBER OF COUNTIES.

AND DESPITE THE RAINFALL... HOT CONDITIONS WILL CONTINUE TODAY.
WITH SCATTERED PRECIPITATION IN THE AREA... ADDED HUMIDITY WILL KEEP
HEAT INDICES HIGH AS WELL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MUCH OF
THE REGION THIS AFTERNOON AND OVERNIGHT. THERE IS A RISK OF
DAMAGING DOWNBURST WINDS WITH ANY OF THE STRONGER STORMS. THIS
RISK WILL PEAK DURING MAXIMUM AFTERNOON HEATING AND WILL TAPER OFF INTO
THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT WILL DROP SOUTH ACROSS THE AREA FROM SUNDAY INTO
MONDAY. THUNDERSTORMS ARE LIKELY TO BE SCATTERED ALONG AND AROUND
THE FRONT ON SUNDAY AND MONDAY. WHILE THE OVERALL PATTERN DOES
NOT FAVOR ORGANIZED SEVERE WEATHER... AN ISOLATED STORM OR TWO
COULD PRODUCE WIND GUSTS TO NEAR SEVERE LEVELS. BY TUESDAY THE BEST
CHANCE OF THUNDERSTORMS WILL BE ACROSS SOUTHEAST OKLAHOMA NEAR THE FRONT.
NO HAZARDS ARE EXPECTED DURING THE LAST HALF OF THE UPCOMING WEEK AS
THE FRONT CLEARS THE AREA AND RESULTS IN SEASONABLE TEMPERATURES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 7, 10:33 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1133 AM CDT SAT JUL 7 2012

OKZ057-071700-
CRAIG OK-
1133 AM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN CRAIG

AT 1133 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
WELCH...MOVING WEST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...CENTRALIA...HOLLOW...PYRAMID CORNERS...
CENTRAILIA AND WELCH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3699 9502 3699 9504 3698 9503 3697 9504
      3696 9501 3685 9501 3670 9537 3700 9539
      3700 9502
TIME...MOT...LOC 1633Z 077DEG 16KT 3694 9510
Special weather statement, Jul 7, 12:07 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT SAT JUL 7 2012

ARZ019-020-071830-
CRAWFORD AR-FRANKLIN AR-
107 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CRAWFORD

IN WEST CENTRAL ARKANSAS
     WESTERN FRANKLIN

AT 107 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
PINEY...MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PLEASANT HILL...PINEY...CONCORD...
MULBERRY...MOUNTAINBURG...ALMA...CEDARVILLE...KIBLER...SHIBLEY...
FURRY...DYER...RUDY...LOCKE AND LAKE FORT SMITH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3539 9428 3559 9440 3570 9408 3554 9398
TIME...MOT...LOC 1807Z 063DEG 10KT 3558 9413

The radar

The Western Arkansas radar (KSRX), 40 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 7, 12:10 PM CST
Where
Crawford County, 4 mi SE of Mountainburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.589, -94.120

Strong thunderstorm wind damaged a barn and snapped large tree limbs.

Thunderstorm Wind, Sebastian

When
July 7, 1:10 PM CST
Where
Sebastian County, Barling
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.330, -94.300

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Washington

When
July 7, 1:35 PM CST
Where
Washington County, 1.39 mi NW of Fayetteville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.086, -94.185

Strong thunderstorm wind blew down large tree limbs and power lines on West Deane Street.

Thunderstorm Wind, Washington

When
July 7, 1:35 PM CST
Where
Washington County, 1.1 mi NE of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.040, -94.105

Strong thunderstorm wind blew down large tree limbs on the southeast side of Fayetteville.

Thunderstorm Wind, Sebastian

When
July 7, 1:35 PM CST
Where
Sebastian County, 2.2 mi S of Enterprise
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.238, -94.426

Strong thunderstorm wind damaged a garage door at an auto service station.

Thunderstorm Wind, Washington

When
July 7, 2:05 PM CST
Where
Washington County, 0.5 mi E of Goshen
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.101, -93.991

Strong thunderstorm wind blew down large trees.

Thunderstorm Wind, Franklin

When
July 7, 2:05 PM CST
Where
Franklin County, 0.5 mi WSW of Charleston
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.297, -94.038

Strong thunderstorm wind blew down power poles and lines on Arkansas Highway 22.

Thunderstorm Wind, Carroll

When
July 7, 2:30 PM CST
Where
Carroll County, 0.34 mi N of Beaver
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.475, -93.769

Strong thunderstorm wind blew down large tree limbs at a campground.

Thunderstorm Wind, Benton

When
July 7, 2:50 PM CST
Where
Benton County, Beaver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.370, -93.880

Strong thunderstorm wind blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399039, 399040, 399041, 399044, 399045, 399046, 399050, 399053, 399054.